Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 215, NWS North Platte, NE

July 23, 2001Chase County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 23, 2001, 5:44 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 23, 2001, 5:44 PM MDT (23:44 UTC)
Expired
Jul 23, 2001, 6:45 PM MDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Chase County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:00 PM MDTThunderstorm Wind 52 EImperial, NE
Jul 23, 6:00 PM MDTThunderstorm Wind 52 EMadrid, NE
Jul 23, 6:00 PM MDTHail 0.75Madrid, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 3:45 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 232346
SVRLBF

NEC029-135-240045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
544 PM MDT MON JUL 23 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA
  NORTHEASTERN CHASE COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 645 PM MDT

* AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF GRAINTON...OR ABOUT 12
  MILES SOUTHEAST OF GRANT...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  9 MILES SOUTH OF GRAINTON AROUND 645 PM MDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING 
WINDS....AND EXTREMELY HEAVY RAINFALL. IF YOU ARE IN A LOW LYING 
AREA BE ALERT FOR RAPIDLY RISING WATER. DO NOT DRIVE ON WATER 
COVERED ROADS. TAKE SHELTER INDOORS IF YOU SEE THREATENING WEATHER 
APPROACHING. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4080 10171 4061 10171 4060 10137 4083 10126

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:25 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 23, 3:25 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM CDT MON JUL 23 2001

SPC IS ABOUT TO DROP A SVR BOX ON MOST OF OUR CWA UNTIL AT LEAST
01Z. MORE DETAILS TO FOLLOW...

.LBF...SVR T-STORM WATCH UNTIL 01Z FOR MUCH OF CWA.

SLM

In the hours before

Local storm report, Jul 23, 4:13 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
513 PM CDT MON JUL 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    CHAPPELL                  NE   1.75 INCH HAIL
07/23/01   DEUEL                          REPORTED BY SPOTTERS

MP
Local storm report, Jul 23, 4:37 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
537 PM CDT MON JUL 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....P

0525 PM    14 NW NORTH PLATTE        NE   .75 INCH HAIL
07/23/01   LINCOLN                        REPORTED BY SPOTTERS

MP
Local storm report, Jul 23, 5:00 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
600 PM CDT MON JUL 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    6 N STAPLETON             NE   .75 INCH HAIL
07/23/01   LOGAN

SLM
Local storm report, Jul 23, 5:27 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
627 PM CDT MON JUL 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    3 SSW ELSIE               NE   60-70 MPH TSTM WIND GUST
07/23/01   PERKINS

0545 PM    4 S VENANGO               NE   1.00 INCH HAIL
07/23/01   PERKINS                        REPORTED BY SPOTTERS

05445 PM    7 NNW LAMAR               NE   .75 INCH HAIL
07/23/01   CHASE                          REPORTED BY SPOTTERS

MP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:15 PM MDTSevere Thunderstorm WarningLBFMcPherson60 min
Jul 23, 4:51 AM MDTSevere Thunderstorm WarningLBFHolt39 min
Jul 23, 5:31 AM MDTSevere Thunderstorm WarningLBFHolt44 min
Jul 23, 3:14 PM MDTSevere Thunderstorm WarningLBFDeuel61 min
Jul 23, 4:19 PM MDTSevere Thunderstorm WarningLBFLincoln56 min
Jul 23, 4:29 PM MDTSevere Thunderstorm WarningLBFLogan61 min
Jul 23, 4:43 PM MDTSevere Thunderstorm WarningLBFChase, Perkins62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.